Jump to content
HellsBells

Unresponsive

Recommended Posts

Ok done, lets say we use ketamine 1.5mg/kg and Succ 1.5mg/kg to RSI this fellow, use a size 8 tube, and with intubation his 02 SAts increase to 99% and all other vitals remain consistant with the above posting.

Any other Tx option or ideas for this pt before I wrap this up?

Share this post


Link to post
Share on other sites

Nothing else from me

*Does look-I-RSI'd-somebody-so-that-makes-me-super-awesome-ambo-cos-I-define-this-profession-by-a-skillset-dance :D

Share this post


Link to post
Share on other sites

Doh!! Good call Mobey, I suppose I should be paying closer attention to this thread if i'm gonna comment in it.

Edit:

But then again, it worked now didn't it? :P

Edited by Arctickat

Share this post


Link to post
Share on other sites

Well, since mobey mentioned SSRI's, that got me thinking about tricyclics, so we could whack him with some bicarb as well. The only caution there is that if he continues to desat, in the presence of excess CO2 in the blood stream the NaHCO3 molecule can actually actually dissociate twice, going from NaHCO3 to something like Na+ HCO3- to Na+ H+ + CO3-2 and add another hydrogen ion, making things worse. But if we're at the point of trying anything and everything, I still think we should focus on managing on cooling (if he is hyperthermic) and possible substance abuse. Check his nasal septum. Is it ulcered, suggesting insufflation of cocaine? Are there burn marks around the mouth, suggestive of freebasing? Are his pupils dilated? Are there any reports of him hanging out with Lindsey Lohan? Does he smell of cannabis and is there any possibility that cannabis may have been laced with PCP? What's the capital of North Dakota? Who was the only President to have been elected to two non-consecutive terms?

Bismarck, and Grover Cleveland

Edited by Asysin2leads
  • Like 1

Share this post


Link to post
Share on other sites

So if he is a roofer going to assume he has been on the roof and not originally in the house. If it was a air temp of 30 the temp on the roof is going to higher, as most of the peel and stick is black or if it is a torch on roof the tiger torch is going to make the temp higher. So with that being said if he was suffering from heat stroke and then went into a much cooler area of the house would he not go into shock kind of like what happens with the OD being thrown into the shower, which would also cause heart palpations.

just a thought

Edited by Happiness

Share this post


Link to post
Share on other sites

Ok so...

I think asysIn2leads more or less had the answer here, his Dx at hospital was an ecstasy O/D, I'm unsure at this time if PMA or PMMA was present as well.

Like mobey's initial thoughts, I first tried to control his rate, as the pt was afebrile on first contact. I tried unsuccessfully to use adenosine 12mg, then cardioversion at 200, 300, 360. After that I started to suspect it was something other then rate causing his unresponsiveness. My first thought was possible a CVA or possibly a seizure.

As we got close to the hospital and I noticed his temp rising, I began to suspect a possible stimulant OD. After the 1L fluid bolus, I did give 5mg of versed for possible seizure activity to little effect, his pulse did drop from 200 to about 188. I considered intubation, but we were less than ten mins away from hospital and he seemed to be maintaining a patent airway.

At hospital he was immediately intubated, the ER docs were at first unsure of his Dx, they tried a second adenosine dose at 12 mg, again to no effect. After some discussion it was suspected he may have been a cocaine OD, he was then given a total of 30mg versed IVP, then put on a versed drip, 2 amps of sodium bicarbonate was given, then about 2 liters of cooled saline, as well as aggressive external cooling, as within minutes of our arrival his temp has pushing 40*C. I'm not sure exactly what the tox screen revealed, but when I was back at the hosp later, the doc said it was in fact ecstasy, pt was in ICU, but prognosis was poor.

I'll post back here when I learn more about this pts outcome. It was a good learning call for me, and I think what threw me off was it wasn't a traditional setting for drug ingestion, but in hindsight makes perfect sense.

Share this post


Link to post
Share on other sites

In a retrospective look at this call.

21 yo male , 1st day working as a roofing laborer, hot day working in sun, 1/2 day in and he's not feeling well.

right age group to suspect drug use, humping shingles is a backbreaking job climbing up a ladder with 80 lb bundle on your shoulder. Increased work = increased core temp . Probably not drinking water, Add in a little "X" which causes hyperthermia by itself, and you have a young lad who's fried his only two working brain cells.

Probably not a good outcome.

Share this post


Link to post
Share on other sites

The morale of the story .... If you are going to drop Ex don't haul shingles. :)

  • Like 1

Share this post


Link to post
Share on other sites

I had thought of the drug senerio but for some reason I trailed off of that thought. While doing a CME essay many years ago on liquid GHB, I had attended an RCMP lecture on Extacy.

Here is some info that was relayed to us. Extacy makes the body release all of its dopamine, which will give you the happy feeling, It takes I think approx 28 days for the body to replenish. People will continue to take the drug thinking that they will again get high but when the body dosn't have any dopamine left you dont, so there for the person takes more hence the OD. I dont know if it was asked but did the pt act stoned and if he wasn't I guess the previous explaination makes sense. The other problem with this drug is that the recipie is never the same. If you look at the pills they will indicate something that may be in the pill for example if it has a M or micky mouse caracter it may contain meth.

As for GHB, I came across it while precepting and it presented as a narcotic. Gave narcan and had no results, so when we got to the hospital they also gave narcan again with no results. The urine tests came back positive for GHB.

For my report I gave myself the question on why this drug presents as a narcotic when no narcotics are in the drug. The answer was basically it was because of the way the drug clamps onto the brain receptors.

It always amazes me on how the human race can find so many ways to get high. Now on the news the kids are taking hand sanatizer and making alcohol out of it. Guess there will be a wave of very sick kids comming up.

Share this post


Link to post
Share on other sites

All right, score one for rock and roll. I can't say I can remember any patient that was confirmed to be under the influence of ecstasy. I had a few GHBers, and like Happiness said, they also presented with symptoms consistent with a CNS depressant. The only big difference on presentation was that the patients were markedly diaphoretic. I'm not sure if this was an effect of the drug or an effect of being in crowded clubs surrounded by sweaty people. Ecstasy on the other hand increases cytoplasmic concentrations of dopamine, epinephrine, and norepinephrine, which produces stimulant effects.

I'm not sure what the pathophysiology is with stimulants and hyperthermia, my index here says that tachydysrhythmias are the leading cause of cocaine related non-traumatic deaths, and then lists a couple of others, including hyperthermia.

Young people don't have strokes much, nor are they usually insulin dependent diabetics, particularly if they do roofing, they might be able to throw their electrolytes off, but statistically speaking they're probably doing drugs if they didn't whack their noggin. Who does ecstasy and then goes to work on the roof is beyond me though. Maybe it was a small town, no clubs to go to. Did his coworkers remark that during the day he did say several times "Wow, those hammers... sound.... awesome!" or something?

My book here says that benzodiazepines, nitro, ASA, an NS 0.9% are the first line treatments for cocaine related chest pain. It also says that calcium channel blockers can be used for stubborn hypertension, and beta-blockers are contraindicated because of possible exacerbation of the alpha-adrenergic effects of the cocaine.

Share this post


Link to post
Share on other sites

×
×
  • Create New...